Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 12, 2021Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 12, 2021, 10:48 PM CDT for Marion County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 10:48 PM CDT (03:48 UTC)
Expired
Aug 12, 2021, 11:15 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
50

County Marion County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4214 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS83 KICT 130348
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1048 PM CDT Thu Aug 12 2021
 
KSZ052-130415-
Marion KS-
1048 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Marion
County through 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goessel, or 6 miles south of Hillsboro, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Peabody and Goessel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3836 9727 3827 9711 3818 9707 3815 9715
      3818 9716 3817 9730 3827 9737 3828 9737
TIME...MOT...LOC 0348Z 315DEG 7KT 3826 9725 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:00 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 7:00 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
700 PM CDT Thu Aug 12 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Thu Aug 12 2021

Storms have already developed over northeast and western Kansas
along the surface frontal boundary. Additional storms are expected
to develop this afternoon and tonight(mainly over central Kansas).
Wind shear is rather weak today however good instability combined
with inverted-V vertical thermal profile supports mainly damaging
wind potential with high DCAPE. There is some hail potential
especially if a storm can limit mergering with other storms. If the
storm coverage increases a modest cold pool would develop causing
storms to spread southward tonight. Storm redevelopment areas for
Friday/Saturday will be predicated on convective evolution each
day and resultant effects for surface boundary placement. Heading
into Saturday the effective boundary could move further south
into Oklahoma, thus limiting storm chances further north.

.LONG TERM...(Monday through Thursday)
Issued at 237 PM CDT Thu Aug 12 2021

GFS/ECMWF models show a upper level wave dropping southeast across
the region for Monday/Tuesday with a decent precipitation signal.
Daytime highs look to be little bit cooler than normal this period.
Meanwhile models show a more pronounced upper trough moving eastward
from the Rockies across the northern plains for Wednesday into
Thursday. If this signal is maintained it would push a cold front
southward into Kansas which could bring more storm chances to the
area for middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 638 PM CDT Thu Aug 12 2021

Main concern through tonight will be thunderstorms across central
and south central Kansas.

Showers and storms are currently near KRSL and KGBD; tsra tempo
groups are reflected in these TAFs through 3Z. Held off on tempo
groups for areas south and east until coverage of thunderstorms
becomes more clear. Amendments to TAFs may be necessary for KSLN,
KHUT, and KICT; however, VFR conditions are expected for the time
being. Also monitoring a boundary sliding southwestward out of
Missouri that would affect KCNU, however storms coverage along the
boundary is low, so VFR conditions are expected to continue
there.

For tomorrow, the boundary triggered showers and storms today will
slosh southward and be the focus for more showers and storms. This
will primarily affect TAF sites in south-central and southeast
Kansas, though we cannot rule out isolated thunderstorms in
central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  68  87 /  40  30  40  50
Hutchinson      69  88  66  87 /  40  30  40  40
Newton          70  88  66  85 /  40  30  40  40
ElDorado        71  89  68  86 /  40  30  40  40
Winfield-KWLD   72  92  68  88 /  30  40  40  50
Russell         67  86  65  85 /  60  30  40  40
Great Bend      67  86  65  85 /  50  30  40  40
Salina          69  86  66  85 /  60  30  40  30
McPherson       68  87  65  84 /  50  30  40  40
Coffeyville     73  92  70  88 /  30  40  40  40
Chanute         73  89  70  86 /  50  40  40  30
Iola            72  89  69  85 /  50  40  30  30
Parsons-KPPF    73  91  69  87 /  40  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ070>072-094>096-
098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JC
Hazardous weather outlook, Aug 12, 7:55 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
755 PM CDT Thu Aug 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
755 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are affecting central Kansas into this
evening. This activity will spread slowly southward tonight. The
strongest thunderstorms could produce quarter size hail, wind gusts
up to 65 mph, and locally heavy rainfall with some minor flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A continued risk of scattered thunderstorms is possible for Friday
through the weekend. The strongest thunderstorms could produce dime
size hail and wind gusts up to 60 mph. Intense rainfall rates and
minor flooding may occur as well. More storms will be possible next
week across the region, please stay tuned for updates on where the
greatest risk area will be each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 12, 9:56 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
956 PM CDT Thu Aug 12 2021

KSZ052-130330-
Marion KS-
956 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Marion
County through 1030 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsboro, Marion and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 9697 3836 9719 3849 9717 3847 9694
TIME...MOT...LOC 0256Z 279DEG 12KT 3842 9706

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 10:01 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
1001 PM CDT Thu Aug 12 2021

KSZ050-130330-
Rice KS-
1001 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Rice County
through 1030 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyons. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyons, Chase, Alden, Raymond and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3823 9845 3840 9845 3840 9803 3823 9806
TIME...MOT...LOC 0301Z 212DEG 4KT 3831 9826

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 12, 10:11 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
1011 PM CDT Thu Aug 12 2021

KSZ051-052-130345-
McPherson KS-Marion KS-
1011 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central
McPherson and southwestern Marion Counties through 1045 PM CDT...

At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goessel, or 6 miles southwest of Hillsboro, moving southeast at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsboro, Canton, Goessel and Lehigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3829 9708 3817 9722 3817 9726 3835 9751
      3843 9738
TIME...MOT...LOC 0311Z 309DEG 16KT 3829 9728

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 12, 10:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HAIL             STERLING                38.22N 98.21W
08/12/2021  E0.75 INCH       RICE               KS   PUBLIC

&&
Special weather statement, Aug 12, 10:32 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1032 PM CDT Thu Aug 12 2021

KSZ050-067-130400-
Reno KS-Rice KS-
1032 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central Reno
and central Rice Counties through 1100 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyons, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyons, Sterling, Nickerson, Little River and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 9838 3850 9803 3820 9792 3817 9792
      3808 9798 3813 9825
TIME...MOT...LOC 0332Z 223DEG 10KT 3837 9812

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 10:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1048 PM CDT Thu Aug 12 2021

KSZ052-130415-
Marion KS-
1048 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Marion
County through 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goessel, or 6 miles south of Hillsboro, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peabody and Goessel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3836 9727 3827 9711 3818 9707 3815 9715
      3818 9716 3817 9730 3827 9737 3828 9737
TIME...MOT...LOC 0348Z 315DEG 7KT 3826 9725

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:12 PM CDTSpecial Weather StatementICTSaline48 min
Aug 12, 7:37 PM CDTSpecial Weather StatementICTRice38 min
Aug 12, 8:06 PM CDTSpecial Weather StatementICTRice39 min
Aug 12, 8:23 PM CDTSpecial Weather StatementICTReno37 min
Aug 12, 8:31 PM CDTSpecial Weather StatementICTRussell44 min
Aug 12, 8:49 PM CDTSpecial Weather StatementICTMcPherson41 min
Aug 12, 9:11 PM CDTSpecial Weather StatementICTMcPherson34 min
Aug 12, 9:44 PM CDTSpecial Weather StatementICTMcPherson31 min
Aug 12, 9:56 PM CDTSpecial Weather StatementICTMarion34 min
Aug 12, 10:01 PM CDTSpecial Weather StatementICTRice29 min
Aug 12, 10:11 PM CDTSpecial Weather StatementICTMarion34 min
Aug 12, 10:32 PM CDTSpecial Weather StatementICTRice28 min
Aug 12, 10:52 PM CDTAreal Flood WarningICTRice5 hr
Aug 12, 11:18 PM CDTSpecial Weather StatementICTEllsworth27 min
Aug 12, 11:19 PM CDTSpecial Weather StatementICTMarion26 min
Aug 12, 11:50 PM CDTSpecial Weather StatementICTMarion25 min
Aug 13, 12:20 AM CDTAreal Flood WarningICTMarion5 hr
Aug 13, 2:22 AM CDTSpecial Weather StatementICTGreenwood23 min
Aug 13, 2:42 AM CDTSevere Thunderstorm WarningICTGreenwood33 min
Aug 13, 3:16 AM CDTSpecial Weather StatementICTGreenwood29 min
Aug 13, 3:57 AM CDTSpecial Weather StatementICTButler, Greenwood33 min
Aug 13, 4:15 AM CDTAreal Flood WarningICTButler, Chase, Greenwood, Marion5 hr
Aug 13, 4:30 AM CDTSpecial Weather StatementICTButler, Greenwood30 min
Aug 13, 5:01 AM CDTSpecial Weather StatementICTElk29 min
Aug 13, 6:11 AM CDTAreal Flood WarningICTAllen, Wilson, Woodson4 hr
Aug 13, 7:38 AM CDTSpecial Weather StatementICTLabette37 min
Aug 13, 8:15 AM CDTSpecial Weather StatementICTLabette, Montgomery45 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.